Ice Storm, Lynn
- When
- December 5, 7:00 AM CST to December 6, 4:30 AM CST
- Where
- Lynn forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
A strong cold front plowed through the extreme southern Texas Panhandle, South Plains, and Rolling Plains on the 4th, causing temperatures to plummet into the 20s overnight. This was the beginning of a three and a half day period of subfreezing temperatures in West Texas.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front plowed through the extreme southern Texas Panhandle, South Plains, and Rolling Plains on the 4th, causing temperatures to plummet into the 20s overnight. This was the beginning of a three and a half day period of subfreezing temperatures in West Texas.
The first batch of wintry precipitation fell on the extreme southern Texas Panhandle, South Plains, and Rolling Plains as an upper level disturbance moved through ahead of a parent trough during the early morning hours of the 5th. The precipitation fell as mainly freezing rain and sleet. A large swath of freezing rain impacted locations in the southern South Plains into the southern and central Rolling Plains, with amounts up to one quarter of an inch reported. Parts of King and Cottle counties observed up to two and a half inches of sleet and snow combined. Nearly 100 traffic accidents were attributed to icy roads in and around Lubbock, while icy conditions on Texas Highway 114, one mile west of Smyer in Hockley County, caused a two-vehicle crash producing one fatality and two injuries.
As the upper trough pushed out of the Great Basin and into the Desert Southwest, another round of frozen precipitation impacted the southern South Plains and Rolling Plains into the far southeastern Panhandle throughout the evening of the 5th into the morning of the 6th, consisting of mostly sleet early before transitioning to snow as cooling occurred aloft throughout the atmosphere. Up to five inches of storm total snow and sleet occurred in Paducah, with parts of Childress and Motley Counties reporting three and a half to four inches.
Selected snow/sleet totals from the 5th-6th:|5 inches snow/sleet at Paducah...|4 inches snow/sleet at Kirkland...|3.5 inches snow/sleet at Roaring Springs...|3 inches snow/sleet at Childress...|3 inches snow/sleet at Matador.
Selected ice totals from the 5th-6th:|0.50 inches at Crosbyton...|0.25 inches at Tahoka...|0.25 inches at Post...|0.25 inches at Brownfield...|0.20 inches at Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 5, 5:24 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 524 AM CST THU DEC 5 2013 .UPDATE... LIFT ASSOCIATED WITH INITIAL WAVE/JET STREAK LOOKING STRONGER THAN PREVIOUSLY EXPECTED. RADAR AND SFC OBS SHOWING LIGHT RAIN FALLING FROM SERN NM SWD DOWN THE PECOS RIVER VALLEY. 06Z GFS SHOWS THIS PRECIP MOVING ENEWD INTO THE SRN ROLLING PLAINS AFT 12Z. WILL CONTINUE TO WATCH...BUT MAY HAVE TO UPDATE POPS SOON. IF SO... EXPECTED PHASE AT THIS POINT IN THE EVENT IS FZRA GIVEN STILL SHALLOW NATURE TO THE COLD AIR. && .AVIATION... BATCH OF LIGHT RAIN TO WORK ENEWD FROM SERN NM EXPECTED TO STAY SOUTH OF BOTH TERMINALS THIS MORNING. BEST CHANCE FOR PRECIP WILL COME TONIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. MOSTLY LIKELY PRECIP PHASE AT THAT TIME WILL BE -SN FOR BOTH TERMINALS. APPEARS CIGS SHOULD STAY VFR THROUGH TODAY AS DRY ARCTIC AIR SURGING SWD KEEPING LOW CLOUDS AT BAY. && .PREV DISCUSSION... /ISSUED 431 AM CST THU DEC 5 2013/ SHORT TERM... COLD AIR CONTINUES TO SURGE SWD EARLY THIS MORNING AND WILL CONTINUE TO BE REINFORCED THROUGH THE DAY AS HIGH PRESSURE KEEPS BUILDING INTO THE SRN HIGH PLAINS. TEMPS LIKELY TO STRUGGLE TO GAIN MUCH TRACTION TODAY DESPITE A LACK OF LOW CLOUDS ACROSS THE AREA. THICK HIGH CLOUD COVER SHOULD SLOWLY LOWER WITH SLOW TOP-DOWN MOISTENING AHEAD OF AN UPPER TROUGH THAT WILL SOON BEGIN ITS SWING EWD. THIS CLOUD COVER AND STRENGTH OF THE COLD AIR WILL HELP KEEP DIURNAL SWING NARROW...FAVORING PREVIOUS FCST AND COLDER MAV GUIDANCE. PRECIP TIMING AND AMOUNT A BIGGER CONCERN. DRY LOW LEVELS AND LACK OF ANY SIGNIFICANT LARGE-SCALE ASCENT KEEPING PRECIP AT BAY. DO NOT SEE THIS CHANGING THROUGH THE MORNING AND HAVE CUT BACK POPS SIGNIFICANTLY. PRECIP CHANCES SHOULD BEGIN TO INCREASE MID TO LATE AFTN ACROSS THE WRN ZONES. MODELS SHOWING POTENTIAL FOR SOME MODEST MOIST ISENTROPIC LIFT TO DEVELOP THERE THIS AFTERNOON POSSIBLY ENHANCED BY A FAST MOVING SMALL-SCALE TROUGH AND JET STREAK NOTED ON WATER VAPOR CROSSING BAJA CALIF EARLY THIS MORNING. BETTER CHANCES FOR PRECIP TO COME TONIGHT WITH LARGE-SCALE ASCENT ASSOCIATED WITH THE PASSAGE OF THE MAIN UPPER TROUGH. ITS PROGRESSIVE AND OPEN NATURE SUGGEST PRECIP CHANCES WILL BE IN A FAIRLY NARROW WINDOW...AND GIVEN LIMITED AVAILABLE MOISTURE... AMOUNTS SHOULD BE LIGHT /BARRING ANY UNFORESEEN MESOSCALE FORCES/. COULD SEE A QUICK 1/2 TO 1 1/2 INCH SNOWFALL UNDER THIS SCENARIO THAT WILL JUSTIFY CONTINUATION OF THE WINTER WX ADVISORY. DESPITE THE POSSIBILITY THAT MUCH OF THE FCST AREA WILL REMAIN DRY THROUGH FIRST PERIOD...AM HESITANT TO DELAY ONSET OF THE ADVISORY AND WILL WORD THE TEXT OF THAT PRODUCT TO FOCUS ON TONIGHT. REGARDING PRECIP PHASE...SHOULD ANY PRECIP FALL TODAY PROGGED SOUNDINGS ACROSS THE NWRN AREAS FAVOR SNOW WHILE SRN ZONES FAVOR FZRA OR IP GIVEN PERSISTENT WARM TEMPS OVER THE SHALLOW BUT DEEPENING COLD AIR MASS. BY 00Z COLD AIR SHOULD BE DEEP ENOUGH TO ELIMINATE FZRA POSSIBILITY WHILE ALOFT COOLER TEMPS WILL FAVOR A TRANSITION TO SNOW AS THE NIGHT PROGRESSES. LONG TERM... ARCTIC AIR MASS IS FINALLY SHOWING ITS TEETH THIS MORNING WITH DOUBLE DIGITS BELOW ZERO NOW IN THE PLAINS OF COLORADO AND NEARLY -30F SAMPLED IN LARAMIE WYOMING. THE FORECAST CHALLENGES HERE REMAIN THE LONGEVITY OF THIS INTENSIFYING ARCTIC AIR...RECORD COLD TEMPS AND EVEN CHANCES FOR FREEZING DRIZZLE ON SATURDAY. REMNANT SNOW AND SLEET LEFTOVER FROM TONIGHT SHOULD BE FOUND EXITING OUR EASTERN COUNTIES BY 12Z FRIDAY AHEAD OF A QUICK MOVING UPPER TROUGH. THE EXTENDED DURATION OF THIS PRECIP THRU 18Z PER THE ECMWF IS AN OUTLIER FOR SUCH A PROGRESSIVE WAVE...SO THE WINTER WX ADVISORY HAS BEEN TRIMMED BACK TO A 12Z EXPIRATION TIME. BY LATE FRIDAY...THE COLDEST AXIS OF 850MB TEMPS WILL BE FOUND DRAINING INTO THE REGION COMPLETE WITH DIMINISHING CLOUDS. THIS PATTERN NOW LOOKS MORE LEGITIMATE FOR WIDESPREAD SINGLE DIGIT LOWS...PARTICULARLY IN THE ROLLING PLAINS IMMEDIATELY WITHIN THE SURFACE PRESSURE RIDGE AND LIGHT WINDS. FARTHER WEST...LIGHT UPSLOPE COMPONENT SHOULD KEEP TEMPS ON THE CAPROCK FROM CRATERING AS SEVERELY. EVEN WITH MARGINAL WINDS AROUND 10 MPH...A WIND CHILL ADVISORY MAY BE ON THE HORIZON FOR VALUES FROM -5 TO -10F. BY 06Z SATURDAY...AGGRESSIVE ISENTROPIC LIFT IS STILL PROGGED TO OVERSPREAD THE CAPROCK BEFORE EXPANDING INTO THE ROLLING PLAINS AFTER 12Z. NAM AND GFS SOUNDINGS INDICATE A TYPICAL FREEZING DRIZZLE SCENARIO WITH SUPERCOOLED DROPLETS OCCUPYING THE LOWEST 5K FEET OR SO WHERE TEMPS ARE NEAR OR WARMER THAN -10C. MUCH OF THIS SATURATION STICKS AROUND THRU SAT NIGHT BEFORE STRONG SWLY FLOW ALOFT AHEAD OF THE NEXT PROGRESSIVE TROUGH ENTERS THE PICTURE. ALL MODELS ARE INCREDIBLY OPTIMISTIC THAT THIS SUBSIDENCE AND DRYING WILL RAPIDLY TURN OVER THE ARCTIC AIR AS FAR EAST AS WESTERN OKLAHOMA WE CONTINUE TO RAISE RED FLAGS WITH THIS SCENARIO SIMPLY FOR THE FACT THAT MODELS ARE HISTORICALLY AWFUL WITH THE EROSION OF THESE STRONG ARCTIC DOMES. WE WOULD NOT AT ALL BE SURPRISED TO SEE THESE MILD AND BREEZY SWLY WINDS LITERALLY DEFLECT OFF THE COLD DOME AND FAIL TO OVERTURN THE DENSITY GRADIENT. THE EXCEPTION TO THIS IS IN OUR SWRN COUNTIES WHERE THE ARCTIC LAYER WILL BE MUCH THINNER AND MORE PRONE TO EROSION COMPARED TO OFF THE CAPROCK WHERE COLD AIR DAMMING SHOULD REIGN SUPREME. SO INSTEAD OF BLINDLY FOLLOWING MODEL GUIDANCE...WE/LL APPLY SOME RATIONAL THINKING AND KEEP MOST HIGHS ON SUNDAY BELOW FREEZING. ANOTHER ARCTIC REINFORCEMENT ARRIVES BEHIND SUNDAY/S OPEN TROUGH AHEAD OF MORE SUB-FREEZING HIGHS FOR MONDAY. THEREAFTER...THE LARGE SCALE PATTERN TRENDS LESS AMPLIFIED...SO THIS COLD OUTBREAK WILL GRADUALLY EASE ITS GRIP UNDER INCREASINGLY ZONAL UPPER FLOW AND DOWNSLOPING WINDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 21 13 23 10 20 / 50 70 10 10 10 TULIA 22 13 22 8 18 / 20 70 10 10 10 PLAINVIEW 25 13 24 8 18 / 20 70 10 10 10 LEVELLAND 29 16 25 11 20 / 40 70 10 10 10 LUBBOCK 28 15 24 8 19 / 30 70 10 10 10 DENVER CITY 32 20 27 12 20 / 50 70 10 10 10 BROWNFIELD 30 18 25 10 19 / 40 70 10 10 10 CHILDRESS 29 16 23 4 17 / 20 70 10 10 10 SPUR 30 16 23 4 17 / 20 70 10 10 10 ASPERMONT 32 18 25 4 18 / 20 70 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 07/93/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 631 AM CST THU DEC 5 2013 TXZ021>044-061245- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 631 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER OCCASIONAL LIGHT WINTRY PRECIPITATION IS EXPECTED TODAY BEFORE A GREATER THREAT OF ACCUMULATING SNOW WITH SOME SLEET DEVELOPS TONIGHT. SNOW TOTALS UP TO A FEW INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 AM FRIDAY. ROADS COULD DEVELOP SLICK SPOTS TODAY...BUT WILL LIKELY TREND MORE HAZARDOUS BY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS WIND CHILLS FROM MINUS 10 TO ZERO DEGREES ARE EXPECTED LATE FRIDAY NIGHT INTO SATURDAY MORNING. SOME FREEZING DRIZZLE ON SATURDAY MAY CREATE HAZARDOUS ROADS THROUGHOUT THE REGION. THEREAFTER...THE THREAT OF HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
5 winter storm, 4 ice storm, 1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Hockley | 2013-12-05 | 34 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479408, 479410, 479416, 479411, 479417, 479409, 479414, 479415, 479412, 479413.